Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

How long does it take for a period to become normal after stopping birth control? Taken birth control for PCOS and irregular periods

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Question
How long does it take for a period to go back to normal after stopping birth control. I've been on it for 2 years to regulate my periods and to assist with slight PCOS but the symptoms were terrible for me so I stopped. Now, I have had a period and it stopped but the 2nd one is lasting longer.
Posted Wed, 23 May 2012 in Women's Health
 
 
Answered by Dr. Rhea Chanda 1 hour later
Hello,
Thanks for the query.
Normally after stopping oc pills,you should have regular periods for a few months.Eventually,depending on the grade of the PCOS, the cycles may become irregular. Oc pills also have a tendency to reduce the flow and control bleeding.Hence,after stopping the pills you may have slightly heavier bleeding. If the bleeding is excessive you can take some tablets like tranexemic acid or ethamsylate to reduce the flow. This heavy bleeding should not last monger than a few cycles unless there is any hormonal imbalance.

Regards,
Above answer was peer-reviewed by
 
Follow-up: How long does it take for a period to become normal after stopping birth control? Taken birth control for PCOS and irregular periods 6 days later
I went to my gyno and she says I have to have a follow up vaginal ultra sound and she also says if my uterus is too thick I would need a D&C she also insisted I start taking birth control again to thin out my uterus my problem is after I left it dawned on me that I was on birth control for 2 years stopping 6 months ago. Wouldn't my uterus be thin from that? And isn't a D&C XXXXXXX for my young 24 age?
 
 
Answered by Dr. Rhea Chanda 39 minutes later
The heavy bleeding is due to the thickened endometrial lining.Since you were on birth control for 2 yrs,the bleeding was controlled for that long.Since stopping it,the accumulated thickened endometrium caused heavy bleeding. Hence the advice to start oc pills again.The D/C can be done and there isnt any harm in that.This will help in reducing the endometrial thickening and causing less bleeding.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor